Methotrexate advice please

Options

Hi all,

I have had PsA for the past year ish. It's been bad - it started suddenly with no previous psoriasis and it was in most joints and the pain was extreme. My toes became bent at odd angles after just a few weeks. I am 32 and unable to work because my health is so out of control.

Prednisolone sorted it initially while I waited for proper treatment. Since then the joints have been gradually improving though it's still pretty bad. I tried sulphasalazine - that didn't do much. Then started Mtx tablets 20mg on top of the sulph, which made me sick as hell and didn't work. Then I went onto the mtx injections, which worked initially for the joints but were beginning to lose effectiveness after a couple of months, but at which point I was just so sick that I was actually happy when the clinic phoned to tell me to stop taking everything as my liver enzymes were very high. However, as soon as the ALT/AST started to look normal again, they told me to start mtx again. I am so shocked I am being told to carry on with mtx after being so unwell for months and clearly it is affecting my liver. I was taking 5mg folic acid a few days after the injections by the way and I haven't drunk alcohol for 2+ years.

Has anyone else been in a similar situation and what did you do? I am finding it hard to trust my rheum practice as they seem quite pushy about mtx generally and I'm just not convinced this is all ok.

Comments

  • chrisb
    chrisb Moderator Posts: 691
    Options

    Hi @GSZ  

    Welcome to the Versus Arthritis forum. 

    I see that you have PsA and have been unable to work as a result. You’ve tried various treatments and are understandably concerned that you have been advised to resume methotrexate when this has caused you issues in the past. 

    You may find the following links to our website useful:

     

    I’m sure that other forum members will share any similar experiences with you which will hopefully help you with the situation you find yourself in. 

    Best Wishes

    ChrisB (Moderator)

    Need more help - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm

  • frogmorton
    frogmorton Member Posts: 29,489
    Options

    Hi @GSZ

    Nice to meet you. Sorry the MTX makes you feel so rough and you had that scare with your liver.

    This can happen and has happened to lots of us at times. It is reassuring that tests picked it up before you felt ill.

    This isn't the same at all, but my youngest was treated for leukaemia at 16 and one of the chemos Asparaginase (sp) gave her acute liver injury. She was extremely ill; yellow and in hospital for a lengthy period of recovery. She had to have the same drug again. I was terrified, but this time she was fine.

    I wonder whether they are loathe to look into next steps while we are in the middle of this pandemic? Just a thought.

    I can understand your worry about restarting the MTX - even though it with sulf is very often a good combo for PsA. You said you took one folic acid a week? It might be possible to get that increased to minimise some of the side effects.

    At the end of the day it is your body though.

    Best of luck